Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 29, NWS Pittsburgh, PA

March 11, 20264 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Mar 11, 2026, 2:42 PM EDT for 4 counties in Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2026, 2:42 PM EDT (18:42 UTC)
Expired
Mar 11, 2026, 3:45 PM EDT
In force
63 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, PA, Greene County, PA, Washington County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 58 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 11, 1:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2026-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2026-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 2:41 PM EDT, 1 minute earlier. Its key messages:

  • 1) Widespread rain and severe thunderstorm chances today 2) Windy and cooler late week with rain/snow chances
Area forecast discussion, Mar 11, 2:41 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
241 PM EDT Wed Mar 11 2026

.WHAT HAS CHANGED...
Little change in the overall severe threat for today. Severe
weather in early morning convection is unlikely. Two rounds of
mid/late morning and mid afternoon thunderstorms will be the
greatest threat for severe weather (primarily damaging wind and
tornadoes). Some uncertainty remains with cold frontal
convection, but indications point to a weaker, less-organized
line.

&&

.KEY MESSAGES...
1) Widespread rain and severe thunderstorm chances today

2) Windy and cooler late week with rain/snow chances

&&

.DISCUSSION...
KEY MESSAGE 1...

Surface low pressure will deepen and cross the Great Lakes
today. Broad ascent under diffluent mid-level flow with warm
and moist advection should support several rounds of showers and
thunderstorms before a cold front passes this evening. Severe
thunderstorms, capable of producing strong damaging wind gusts,
tornadoes, and hail, will be most likely during the late morning
and afternoon rounds of convection. Confidence in severe storms
along/just ahead of the cold front is lower.

This morning finds us already in the open warm sector with the
nearest leading convection across northern Indiana, NW Ohio,
and into southern Ontario. CAMs do still generally show a few
showers/thunderstorms developing near daybreak over Ohio and
crossing into western PA, but coverage and intensity of this
convection is far less than previously advertised. More
significant convection remains north of our forecast area.
Regardless, any thunderstorms this early are likely to remain
elevated given the stable near-surface profiles. This will
significantly throttle wind and tornado potential, and lacking
mid-level thermodynamics will limit hail.

It appears the first major round of convection does not arrive
in eastern Ohio until mid-morning, crossing the Pittsburgh
metro area closer to noon. By this point, an 850-700 mb low
level jet will have ramped up with convective coverage on its
nose. MLCAPE values are progged to around 500 J/kg, hodographs
elongate, and HREF mean 0-1 km SRH exceeds 200 m2/s2. This
indicates a ripe, but conditional, environment for rotating
storms. By this point, most CAMs paint little near-surface
updraft helicity tracks, but this could be misleading as
profiles look more isothermal or weakly unstable rather than
stable. With strong kinematics and low LCLs with reinforced
surface moisture, it's certainly plausible that those are enough
to overcome marginal thermodynamic profiles and this round
poses a wind and tornado threat, conditional on storms being
truly rooted at the surface.

Uncertainty increases heading into mid/late afternoon. CAMs
model two distinct scenarios. The favored and increasingly
probable scenario -- depicted by a majority of CAMs -- drives a
second cluster of thunderstorms through the area by mid-
afternoon, trailing the morning round by roughly 2-3 hours. The
critical question then becomes whether the environment can
adequately recover to support a second round of organized severe
convection. Modeled CAPE values recovering above 1000 J/kg offer
some optimism, though lingering cloud debris and a compressed
recovery window introduce considerable uncertainty. Storm mode
for this round trends mixed, with CAMs depicting a combination
of clustered/linear features alongside discrete cells. This
would pose the greatest tornado and damaging wind potential
given sufficient recovery. The minority scenario, offered by the
3K NAM and a few NSSL MPAS CAMs, clears the area of convection
near midday ahead of the cold frontal passage this evening.

Peak forcing arrives with the cold front this evening. The
minority scenario would afford ample recovery time ahead of
frontal convection, yielding a strong QLCS with damaging winds
and an embedded tornado through the early evening. Though this
would represent the greatest severe threat for the day, and
possibly prompt an upgrade to Enhanced, this solution remains
increasingly unlikely. The more probable outcome with mid-
afternoon convection leaves little opportunity for environmental
recovery despite continued south-southwesterly flow. In this
scenario, frontal convection organizes into a weaker, less-
organized line with a more limited severe threat. Given the
lingering uncertainty, the Slight Risk has been maintained.

KEY MESSAGE 2...

The aforementioned cold front will usher in a much cooler and drier
airmass in its wake with dew points crashing into the teens and 20s
by Thursday afternoon. Strong cold advection will provide an
opportunity for some light snow showers in the afternoon as well,
but accumulation should be minimal at best with ground temperatures
needing a bit of time to react. In the ridges with persistent
upslope flow, can't rule out a few tenths of an inch. Steepened
lapse rates and mixing will provide gusts to 25-30 mph.

Friday looks to be the windiest day as low pressure crosses off to
our north. The best forcing looks to be in that direction as well,
but if the low nudges a bit farther south, warm advection will drive
some light snow showers primarily north of Pittsburgh. NBM 90th
percentile only suggests around an inch at the worst case scenario.
Strong wind gusts are likely to be most impactful on Friday with a
tightening gradient. NBM probability of Wind Advisory criteria (46+
mph gusts) range from about 50-70% for a large portion of the
region. Eastern Tucker County shows similar probability to reach
High Wind Warning criteria (58+ mph), so wind headlines may be
needed.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MVFR to VFR ceilings will continue in moist southwest flow with
widespread showers and thunderstorms briefing reducing
conditions to IFR into the evening. This is especially true with
the central and southern TAF sites. Strong gusty winds will
continue both in and out of thunderstorms due to the strong
gradient of pressure ahead of the cold front.

Winds will stay gusty tonight behind the cold front as they turn
to northwest and ceilings will drop into the MVFR to IFR range
in moist upslope flow. Light showers and even wet snow are
possible late tonight and Thursday morning but coverage should
be relatively sparse.

Outlook...
Rain will transition to snow late tonight into Thursday behind
the front.

Cig restrictions and gusty wind are likely Thursday in cold NW
flow and with a crossing upper trough. Restrictions, gusty wind,
rain and snow are likely to continue Friday with another
crossing cold front. VFR returns Saturday under high pressure.
Restrictions are possible Sunday with a crossing warm front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 5 PM EDT this afternoon for PAZ021-029-031-
     073>078.
OH...Flood Watch until 5 PM EDT this afternoon for OHZ049-050-
     057>059-068-069.
WV...Flood Watch until 5 PM EDT this afternoon for WVZ002>004-012-
     021-509-510.

&&

DISCUSSION...Rackley/MLB
AVIATION...Craven
Hazardous weather outlook, Mar 11, 2:31 PM EDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
231 PM EDT Wed Mar 11 2026

PAZ007>009-013>016-020-022-121845-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Armstrong-
231 PM EDT Wed Mar 11 2026

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms with strong wind gusts should end this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong wind gusts are possible Friday with probability of exceeding
Wind Advisory criteria (46 mph) around 50-70%. Wind headlines may be
needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ514-121845-
Eastern Tucker-
231 PM EDT Wed Mar 11 2026

...TORNADO WATCH 45 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Showers and thunderstorms thunderstorms will develop by this evening
with a cold front. Some storms may be strong to severe. Damaging
wind gusts will be the main threat, though tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong wind gusts are possible Friday with probability of exceeding
High Wind Warning criteria (58 mph) around 50-90%. Wind headlines
may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ021-029-031-073>078-WVZ021-509-510-121845-
Allegheny-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
231 PM EDT Wed Mar 11 2026

...TORNADO WATCH 45 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flood Watch.

Showers and thunderstorms will continue into this evening. Some
storms may be severe with heavy rainfall and flooding possible.
Damaging wind gusts will be the main threat, though tornadoes are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong wind gusts are possible Friday with probability of exceeding
Wind Advisory criteria (46 mph) around 50-70%. Wind headlines may be
needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ049-050-057>059-068-069-WVZ002>004-012-121845-
Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Brooke-
Ohio-Marshall-Wetzel-
231 PM EDT Wed Mar 11 2026

...TORNADO WATCH 42 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for east central Ohio, and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flood Watch.

Showers and thunderstorms will continue into this evening. Some
storms may be severe with heavy rainfall and flooding possible.
Damaging wind gusts will be the main threat, though tornadoes are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong wind gusts are possible Friday with probability of exceeding
Wind Advisory criteria (46 mph) around 50-70%. Wind headlines may be
needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ001-121845-
Hancock-
231 PM EDT Wed Mar 11 2026

...TORNADO WATCH 42 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Showers and thunderstorms will continue into this evening. Some
storms may be severe.  Damaging wind gusts will be the main threat,
though tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong wind gusts are possible Friday with probability of exceeding
Wind Advisory criteria (46 mph) around 50-70%. Wind headlines may be
needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ511>513-121845-
Preston-Eastern Preston-Western Tucker-
231 PM EDT Wed Mar 11 2026

...TORNADO WATCH 45 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Showers and thunderstorms thunderstorms will develop by this evening
with a cold front. Some storms may be strong to severe. Damaging
wind gusts will be the main threat, though tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong wind gusts are possible Friday with probability of exceeding
Wind Advisory criteria (46 mph) around 50-70%. Wind headlines may be
needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048-121845-
Tuscarawas-Carroll-Columbiana-Coshocton-
231 PM EDT Wed Mar 11 2026

...TORNADO WATCH 42 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Showers and thunderstorms will continue into this evening. Some
storms may be severe. Damaging wind gusts will be the main threat,
though tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong wind gusts are possible Friday with probability of exceeding
Wind Advisory criteria (46 mph) around 50-70%. Wind headlines may be
needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Craven

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 11:02 AM EDTRiver Flood AdvisoryPBZAllegheny25 hr
Mar 11, 1:41 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington, Westmoreland34 min
Mar 11, 1:46 PM EDTSevere Thunderstorm WarningPBZGreene, Washington44 min
Mar 11, 1:50 PM EDTTornado WarningPBZGreene18 min
Mar 11, 1:57 PM EDTTornado WarningPBZAllegheny, Washington9 min
Mar 11, 2:02 PM EDTFlood WatchPBZAllegheny, Fayette, Greene, Indiana, Washington, Westmoreland8 hr
Mar 11, 2:11 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Indiana, Westmoreland49 min
Mar 11, 3:05 PM EDTSevere Thunderstorm WarningPBZIndiana10 min
Mar 11, 7:07 PM EDTSevere Thunderstorm WarningPBZFayette20 min
Mar 11, 1:12 PM EDTTornado WarningPBZBelmont, Harrison, Jefferson18 min
Mar 11, 1:13 PM EDTTornado WarningPBZBelmont, Monroe, Noble32 min
Mar 11, 2:45 PM EDTSevere Thunderstorm WarningPBZGuernsey, Monroe, Muskingum, Noble25 min
Mar 11, 3:15 PM EDTTornado WarningPBZBelmont, Monroe15 min
Mar 11, 3:24 PM EDTSevere Thunderstorm WarningPBZBelmont, Monroe, Noble21 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.